Colorado, 2024

Hail in Colorado, May 29, 2024

May 29, 2024 · NWS GLD · 1 event in 1 county or zone

In the late afternoon of the 29th, a line of storms formed in central Colorado and moved east. This line of storms caused nickel sized hail to fall in Wray.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the late afternoon of the 29th, a line of storms formed in central Colorado and moved east. This line of storms caused nickel sized hail to fall in Wray.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 3:41 PM MST, 2 hours 11 minutes earlier. Its key messages:

  • Strong/severe thunderstorms possible the next few days with all modes of severe weather possible along with excessive rainfall that could produce flooding/flash flooding.
  • A bit drier with less shower/thunderstorm coverage Sunday through Wednesday with afternoon temperatures well into the 80s. Lower to middle 90s are forecast Sunday and Tuesday.
Area forecast discussion, May 29, 3:41 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
441 PM MDT Wed May 29 2024

.KEY MESSAGES...

- Strong/severe thunderstorms possible the next few days with
  all modes of severe weather possible along with excessive
  rainfall that could produce flooding/flash flooding.

- A bit drier with less shower/thunderstorm coverage Sunday
  through Wednesday with afternoon temperatures well into the
  80s. Lower to middle 90s are forecast Sunday and Tuesday.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 130 PM MDT Wed May 29 2024

Tonight...showers and thunderstorms are forecast to move into parts
of far eastern Colorado in the 5-6 PM MDT timeframe aided by
sufficient moisture in the 850-500mb layer, modest instability and
modest 250mb jet divergence. These isolated to scattered
thunderstorms will move toward Highway 25 by 03z, increasing in
coverage east of Highway 25 after midnight. Primary hazards through
midnight look to be large hail, damaging winds and perhaps some
locally excessive rainfall. The 06z-12z GFS and prior runs of the
HRRR were showing signs in the 0.5-1km wind speeds of a potential
blowing dust threat associated with any convection moving into the
far southern/southwestern zones from southeast Colorado (generally
00z-02z timeframe). After midnight, the threat becomes locally
excessive rainfall that could produce flooding/flash flooding.

Low clouds and likely some fog will be present a few hours prior to
sunrise Thursday morning. Dense fog cant be ruled out.

Low temperatures are forecast to be in the lower 50s to lower 60s.

Thursday-Thursday night...lingering morning showers and
thunderstorms east of Highway 25 in the morning look reasonable
given sufficient moisture in the 850-700mb layer despite mid level
dry air moving overhead. During the mid afternoon, looking at 20%-
30% chances for showers/thunderstorms east of Highway 27 with
continued chances through late afternoon with focus then shifting
toward far eastern Colorado as the next weather system moves in.
Overnight, this feature, aided by sufficient lift, instability and
upper jet divergence moves generally to the east although specifics
are a bit more difficult to pinpoint. High temperatures are looking
to be in the middle 70s to lower 80s with low temperatures in the
upper 40s to upper 50s.

Friday-Friday night...we'll have 20%-40% chances for showers and
thunderstorms although a bit more specific timing would be east of
Highway 25 in the morning and early afternoon as Thursday nights
wave moves through. The next weather system moves into far eastern
Colorado during the late afternoon hours then east across the
remainder of the area through midnight before moving southeast and
out of the area. High temperatures are forecast to be in the lower
to middle 70s with low temperatures in the lower to middle 50s.

Saturday-Saturday night...shower/thunderstorm chances increase in
the afternoon from the west and southwest (20%-40% chance) then east
and out of the area near sunrise Sunday morning with continued 20%-
40% chances. High temperatures rise into the lower to middle 80s
with low temperatures in the middle 50s to lower 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Issued at 100 PM MDT Wed May 29 2024

Shortwave trough comes through the zonal flow on Sunday with
convective initiation in the afternoon along a lee trough or dry
line draped over western portions of the forecast area. Deep
layer shear is forecast to be weaker than it has been, around
20-25 kts, suggesting more of a pulse storm mode. Nonetheless,
should see a low end risk for severe storms as they move east
Sunday evening. For areas west of the dry line Sunday afternoon,
near critical to critical fire weather conditions will be
possible due to low humidity, though wind appears to be lacking
at this point.

For early next week, a ridge over the southern plains is
forecast to gradually build northward. If the ridge axis is over
the Rockies as forecast, then the central plains will be
transitioning to a northwest flow aloft. The door will still be
open for disturbances coming over the ridge axis, especially
eastern areas, though as you get into Colorado the ridge might
start to suppress convection. Another impact of the building
ridge will be lighter flow aloft, with deep layer shear
generally in the 20-30 kt range each day. This would tend to
somewhat limit storm organization and severe risk. However,
instability does not look like it will be lacking with moderate
instability forecast just about every afternoon in some part of
the forecast area. So, daily thunderstorms chances appear to
continue but with some decrease in storm intensity and severe
risk.

Temperatures will be above normal with proximity to the upper
ridge. Highs will be in the 80s and 90s and lows in the 50s and
60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 435 PM MDT Wed May 29 2024

Main focus will be on a broken line of storms moving across
eastern Colorado into west Kansas and southwest Nebraska as some
severe weather is anticipated. Confidence is currently lower
for KGLD as there is concern that the two separate line will
split the terminal so will go with VCTS for now but will watch
closely for any potential AMD; confidence is higher for storms
to affect KMCK later but to be seen if they will be severe or
not. Am thinking another round of patchy fog will develop across
the area near sunrise. Stratus also looks to linger across
eastern portions of the area including KMCK for the majority of
the day Thursday. KGLD may be on the fringe of the stratus
deck, so remain aware for any potential changes to the ceiling
forecast.

&&

.HYDROLOGY...
Issued at 358 AM MDT Wed May 29 2024

Highly efficient moisture return has already began and will continue
into the end of the workweek with aid from the 850 mb LLJ. This
moist conveyor belt will cause PWATS to increase above 1 inch
starting Wednesday and potentially remain that way until Sunday. The
highest values will be in the eastern CWA, but the majority of the
Tri-State area will have a good chance (70%+) at seeing PWATS above
1 inch. Throughout this active pattern, a high melting layer is also
expected, generally 11,000-15,000 feet agl.

Tuesday evening saw 2-3+ inches of rain in Cheyenne county Colorado,
and a few other locations in eastern Colorado. This rain did not
cause any flooding, but it will make it easier for flooding to occur
over the next few days. Locations that received heavy rainfall are
not fully primed for flooding (SAC-SMA soil saturation is around 30-
45% in these area), but will become susceptible to flooding sooner
than normal.

Based on what the CAMs are showing, the southern cluster of storms
would be a slower mover and larger in size, meaning based on its
projected path (south of I-70 across the CWA) and potential for
heavy rainfall, it will need to be watched closely for flash
flooding.

Thursday is currently the best day for training storms to create
heavy rainfall that could lead to rate-driven flash flooding and
duration-driven areal flooding. Friday and Saturday are also at risk
for flooding potential due to a combination of efficient rain
producing storms and potentially multiple days of heavy rain
saturating the soil.

Current confidence in localized flooding occurring through Saturday
is around 25-45%. Confidence in widespread flooding is about
20%.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...99
LONG TERM...024
AVIATION...Trigg
HYDROLOGY...CA
Hazardous weather outlook, May 29, 3:55 PM MST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
455 PM MDT Wed May 29 2024

KSZ002>004-014>016-028-029-042-NEZ080-081-302300-
Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita-
Hitchcock-Red Willow-
555 PM CDT Wed May 29 2024

This hazardous weather outlook is for extreme southwest Nebraska and
northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are forecast to move into far
eastern Colorado and perhaps Wallace and Greeley counties in Kansas
in the 5 PM to 6 PM MDT timeframe, increasing in coverage slightly
as they move east toward Highway 25 by 9 PM MDT. They may increase
in coverage as they continue east of Highway 25 through the rest of
the night. The primary hazards through 12 AM MDT include hail up to
the size of golf balls, damaging wind gusts to 65 mph, and locally
excessive rainfall which could produce flooding of poor drainage and
low lying areas. There is also a tornado threat west of a line from
Yuma to Goodland and Tribune. A blowing dust threat from
thunderstorm outflow exists this evening across eastern Cheyenne
county Colorado as well as Wallace and Greeley counties. After 12 AM
MDT, the primary hazards shift to excessive rainfall that could
produce flooding or flash flooding.

Fog will be possible and could be dense at times toward sunrise
Thursday morning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

On Thursday, there is a Slight risk of severe thunderstorms in
eastern Colorado, moving to the east. Potential hazards include hail
up to 2 inches in diameter, 70 MPH wind gusts, a brief tornado or
two, and excessive rainfall leading to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

COZ090>092-KSZ001-013-027-041-NEZ079-302300-
Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Dundy-
455 PM MDT Wed May 29 2024 /555 PM CDT Wed May 29 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorm watch is in effect through 9pm MDT as storms
moving across eastern Colorado into adjacent Nebraska and Kansas
counties this evening. Hail up to golf balls, winds around 65 mph a
perhaps a tornado if storms can remain discrete are all possible.

A blowing dust threat from thunderstorm outflow exists this evening
across eastern Cheyenne county Colorado as well as Wallace and
Greeley counties. After 12 AM MDT, the primary hazards shift to
excessive rainfall that could produce flooding or flash flooding.

Fog will be possible and could be dense at times toward sunrise
Thursday morning.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

On Thursday, there is a Slight risk of severe thunderstorms in
eastern Colorado, moving to the east. Potential hazards include hail
up to 2 inches in diameter, 70 MPH wind gusts, a brief tornado or
two, and excessive rainfall leading to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 29, 4:52 PM MST, 1 hour before
Special Weather Statement
National Weather Service Goodland KS
552 PM MDT Wed May 29 2024

COZ091-092-300015-
Kit Carson County CO-Cheyenne County CO-
552 PM MDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 615
PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Boyero, or 16 miles south of Flagler, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

This includes Interstate 70 in Colorado between mile markers 390 and
407.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3929 10316 3943 10303 3913 10264 3893 10316
TIME...MOT...LOC 2352Z 227DEG 23KT 3906 10312

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CJC
Special weather statement, May 29, 5:20 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
620 PM MDT Wed May 29 2024

COZ090-300100-
Yuma County CO-
620 PM MDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN YUMA COUNTY THROUGH 700
PM MDT...

At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Eckley, or 16 miles southeast of Yuma, moving east at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southern Yuma
County, including the following locations... Heartstrong and Vernon.

This includes Highway 385 between mile markers 218 and 243.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

&&

LAT...LON 3979 10268 4004 10260 4007 10221 3972 10221
TIME...MOT...LOC 0019Z 268DEG 18KT 3993 10254

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CJC
Special weather statement, May 29, 5:40 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
640 PM MDT Wed May 29 2024

COZ090-091-300115-
Kit Carson County CO-Yuma County CO-
640 PM MDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES THROUGH 715 PM MDT...

At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Cope, or 27 miles south of Yuma, moving east at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Yuma
and north central Kit Carson Counties, including the following
locations... Joes, Kirk, and Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

&&

LAT...LON 3957 10280 3987 10280 3994 10246 3956 10236
      3955 10290 3957 10290
TIME...MOT...LOC 0039Z 261DEG 27KT 3973 10279

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CJC

The radar

The Goodland radar (KGLD), 91 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
May 29, 5:52 PM MST
Where
Yuma County, Wray
Measured
0.88 in hail
Reported by
Public
Coordinates
40.080, -102.230

The public reported nickel sized hail in Wray.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176590.